Dangerous medications

  1. 0 This is my first year in nursing and I would like to get some information on medications. Can you name some dangerous medications?
    Example:
    Potassium - can not be given by IV push.
    Dilantin - can not be mix with other medications.

    Thank you!
  2. Enjoy this?

    Get our Nursing Insights delivered to your Inbox. The hottest discussions, articles, toons, and much more.

  3. Visit  Kurious RN profile page

    About Kurious RN

    Joined Sep '07; Posts: 78; Likes: 24.

    17 Comments so far...

  4. Visit  RN1982 profile page
    2
    Any medication could be construed as dangerous. Some medications you want to be particularly careful with are insulin, heparin, TPA, fentanyl, versed, any vasopressor, any vasodilator, any type of medication that causes CNS depression. These are all meds you should already know about.
    Last edit by RN1982 on Oct 22, '08
    Jessy_RN and TopazLover like this.
  5. Visit  Dolce profile page
    13
    GoLytely. That is the most seriously dangerous drug to give someone with poor mobility.
    Hygiene Queen, SunnyAndrsn, Jessy_RN, and 10 others like this.
  6. Visit  suzy253 profile page
    0
    Quote from Dolce
    GoLytely. That is the most seriously dangerous drug to give someone with poor mobility.
    that's for sure!!!
  7. Visit  ErraticThinker profile page
    2
    Quote from Dolce
    GoLytely. That is the most seriously dangerous drug to give someone with poor mobility.
    have had worse experiences with lactulose
    Jessy_RN and Dolce like this.
  8. Visit  pageygirl profile page
    0
    One of our nurses gave a patient a medication ordered by the GI doc to get the patient to go to the bathroom. The IV drug book stated " have atropine at the bedside along with a MD when giving this medication." I told the nurse I would not have given that medication. The nurse did, then I heard a code blue in that room number the patient ended up dying. Needless to say pharmacy does not release that medication anymore! Very scarey
  9. Visit  grace90 profile page
    4
    Quote from pageygirl
    One of our nurses gave a patient a medication ordered by the GI doc to get the patient to go to the bathroom. The IV drug book stated " have atropine at the bedside along with a MD when giving this medication." I told the nurse I would not have given that medication. The nurse did, then I heard a code blue in that room number the patient ended up dying. Needless to say pharmacy does not release that medication anymore! Very scarey
    I'm curious, what med was it?
    Jessy_RN, Dolce, TopazLover, and 1 other like this.
  10. Visit  RN1982 profile page
    3
    I'd like to know that too.
    Dolce, TopazLover, and pagandeva2000 like this.
  11. Visit  TopazLover profile page
    3
    I am curious about this drug also.

    I think the seriousness of the drug is related to the patient. I hate to see elders given Benedryl for sleep as it has so many terrible long acting effects. The anticholenargic effects are incredible. Anything that causes ataxia is horrible. Narcotics can do weird things to elders. Get the point?

    In each specialty you might get a different list. The K+ and Dilantin are basic. The Benedryl seems to be less known. Anyone with renal disease will be challenging from a med point of view.

    My conclusion, I don't think there is a short list, every drug has the potential for extreme danger. That is why so much time is spent reviewing drugs prior to giving them.
    grace90, Jolie, and pagandeva2000 like this.
  12. Visit  mama_d profile page
    4
    I don't think anyone mentioned Coumadin yet...not quite so dangerous in an acute care setting, but it can be a nightmare when a patient goes home on it and is non-compliant with follow-up or is sensitive to the drug. I have seen patients re-admitted with INRs >11. Scary.
    grace90, Jessy_RN, TopazLover, and 1 other like this.
  13. Visit  pagandeva2000 profile page
    0
    Quote from mama_d
    I don't think anyone mentioned Coumadin yet...not quite so dangerous in an acute care setting, but it can be a nightmare when a patient goes home on it and is non-compliant with follow-up or is sensitive to the drug. I have seen patients re-admitted with INRs >11. Scary.

    I work in the Coumadin clinic and I have seen the high INRs, unexplained bruises on the arms and had to apply serious pressure after a blood draw due to excessive bleeding...scary! Heparin is another...especially IV, have seen where it was hung wrong with too many drips and boy...
  14. Visit  Dolce profile page
    0
    Phenergan can definitely be a bad boy. Extravasation with phenergan can lead to permanent tissue damage. I don't mind giving this drug P.O., P.R., or I.M. but I just cringe when I give it IV. It helps to give with fluid running and to mix it with 10cc NS but you still have to push it really slow. Also, I just hate the side effects of this drug. Most of the time if a patient is nauseated they don't feel a whole lot better after phenergan because then they feel stoned.
  15. Visit  RN1982 profile page
    0
    I had a doc prescribe me some phenergan with codeine when I was sick. I slept for 6 hours after I took it.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top